Chemocare.com

Care During Chemotherapy and Beyond

Weight Changes



What is chemo weight gain/weight loss?

Chemotherapy may directly or indirectly cause weight gain or weight loss.  Slight fluctuations (a few pounds) in your weight, after chemotheraphy, either up or down, are not dangerous.  However, significant chemotheraphy weight loss or weight gain may affect your health and/or your ability to tolerate your treatments.

CHEMO WEIGHT GAIN

What is weight gain?

Most of us in the United States, and likely the rest of the world, are familiar with weight gain.  It is very common as we age and, in most cases, is both expected and normal.  However, some chemotherapy may contribute to weight gain.  Weight gain after chemo may happen for a variety of reasons including:

  • Less activity.  People tend to exercise less while taking chemotherapy.
  • Eating more.  Some medications actually increase the appetite.
  • Fluid retention (swelling or edema).  Some chemotherapy weight gain is caused by fluid retention in your body.  
  • Increased fatty tissue.  Some chemotherapy regimens may contain steroids.  Steroids can cause fat deposits to develop (often between the shoulder blades).  Some people also experience a round or full face.  These side effects occur most often with long-term steroid use is expected and will go away once steroids are discontinued.

What are some symptoms of weight gain and chemo to look for?

  • Often you will be aware of weight gain just by the way you feel or the way your clothing fits.
  • Try to keep track of what your are eating and how much exercise you are getting.  How does this compare to your pre-chemotherapy habits?  
  • Take a look at your feet, ankles and hands.  Are they swollen?  When you press on the skin with your finger, is there an indentation that stays for a few seconds?  If so, you may have fluid retention.

Things you can do to manage chemotheraphy weight gain:

  • Try to maintain your normal weight, if you are not overweight.  If you notice weight gain after chemo, try to modify your diet to nutritious, low-calorie foods such as vegetables, fruits, low-fat cheeses, etc. 
  • Avoid concentrated sweets such as sugar, honey, and candy. 
  • Try to exercise, as tolerated, to maintain your optimal level of functioning. Discuss with your healthcare provider how you can create a specific exercise program to suit your needs. Make sure to exercise, under the supervision of your healthcare provider. Walking, swimming, or light aerobic activity may help you to lose the chemo weight, and promote the flow of oxygen in your lungs and blood (oxygenation).
  • Participate in activities that take your mind off of food.
  • It is not necessary to weigh yourself daily unless you have fluid retention.

If you have fluid retention:

  • Elevate your feet as often as possible.  
  • Do not stand for long periods of time.
  • Avoid tight clothing (shoes, girdles, etc).
  • Do not cross your legs.
  • Reduce your salt intake.  Avoid foods such as bouillon, potato chips, tomato juice, bacon, ham, canned soups, soy sauce, and table salt, for example.
  • If your swelling is severe, consider wearing Jobst stockings or TED hose.
  • Weigh yourself daily.

Do not try any fad diets without discussing this with your health care provider.  Some of these diets may pose risks to your health.

Drugs or recommendations that may be prescribed by your health care provider for chemo weight gain:

  • If your weight gain appears to be from an increased appetite, your health care provider may recommend that you see a registered dietician who can help you with a diet plan that is tailored to your situation.
  • If you have fluid retention, your doctor may recommend a diuretic. Diuretics - may be known as "water pills" as they work by making you urinate out extra fluid. Some examples of this medication may include furosemide (Lasix®), and hydrochlorthiazide. You may receive this medication alone or in combination with other medications.

When to call your doctor or health care provider about weight gain and chemo:

Call your doctor or health care provider immediately: 

  • If you are short of breath.

Call your doctor or health care provider within 24 hours:

  • If you have gained 5 pounds or more in one week.
  • If you develop sudden and severe fluid retention.
  • Your feet or hands feel cold to the touch.


CHEMO WEIGHT LOSS

What is weight loss?

Weight loss is most often associated with dieting.  However, weight loss after chemotherapy is associated with side effects of chemo that can sometimes interfere with your ability to eat or drink and affect your ability to maintain your healthy weight.  Chemotherapy weight loss may occur as a result of:

  • Poor appetite
  • Eating less
  • Diarrhea
  • Vomiting
  • Nausea
  • Dehydration

What are some symptoms of chemo weight loss to look for?

  • If you are experiencing side effects or feel that you might be loosing weight, you should weigh yourself.  If you have lost 5 or more pounds in a week, you should notify your doctor or health care provider about your chemo weight loss.

Things you can do to manage chemo weight loss:

  • Try to maintain your normal weight.  
  • Treating your chemo weight loss depends upon treating the underlying cause.  If you are experiencing side effects that are contributing to your weight loss, please refer to these documents on this website:  Managing appetitie (poor), managing diarrhea, managing nausea and vomiting, managing dehydration.
  • There are suggestions to increase calories and/or protein in your diet.  Please see Eating well during chemotherapy section.

Drugs or recommendations your doctor or health care provider may prescribe for weight loss after chemo: 

  • Your health care provider may recommend that you see a registered dietician who can help tailor a diet for your needs.

When to call your doctor or health care provider:

Seek emergency help and contact your doctor immediately if you experience:

  • Sudden rapid or irregular heart beat
  • Confusion
  • Blue lips
  • Rapid breathing
  • Excessive sleepiness with difficulty arousing

Call your doctor or health care provider within 24 hours if you experience:

  • You have lost 5 pounds or more within a week
  • Signs of dehydration
  • Dizziness
  • Dark (concentrated) urine
  • Dry mouth and skin
  • Any side effects not relieved with prescribed recommendations.

Note:  We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about chemo weight loss and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.